Is Your Medication Causing Hair Loss?

(Last Updated On: December 9, 2016)

We all know that it is normal to lose up to 100 hairs a day as you comb and style your hair. However, if your hair loss is excessive and you are able to see through your hair or notice some form of baldness, certain medications may be to blame for this.hairloss-pic-1

In most cases, certain medications can lead to temporary loss. An easy solution for re-growth is to discontinue use or change the dosage.  However, in other cases, the medications may cause you to develop male or female pattern loss leading to permanent hair loss.

hairloss-pic-2If you are concerned that your current medications may be contributing to your hair loss, get with your doctor or pharmacist about the complete list of warnings for those medications, or better yet google it. You may be surprised to discover that your medications are the root cause of your sudden and unwelcomed hair loss.

There are numerous medications that promote hair loss, thereby escalating stress related causes. The reason that some medications cause hair loss is that they are toxic to the hair follicles — the cells responsible for hair growth. When hair follicles become damaged, the normal hair growth cycle is disrupted, which eventually leads to hair loss.

  1. The most common of these medications include blood thinners also known as Anticoagulants, which can help stave off blood clots and prevent complications in people with certain conditions, including heart disease. The type of hair loss caused by anticoagulants is known as telogen effluvium which affects the entire scalp rather than a specific area. Anticoagulants that can lead to hair loss include warfarin sodium (Panwarfarin, Sofarin, Coumadin) and heparin injections.  Hair loss typically begins after about 1 weeks of taking a medication.
  2. The second most common is blood pressure tablets (beta-blockers). Beta blockers are medications that reduce the workload of your heart and help to lower blood pressure. Beta blockers are also known to cause telogen effluvium, and include:
    • Propranolol (Inderal, Inderal LA)
    • Timolol (Blocadren)
    • Atenolol (Tenormin)
    • Metoprolol (Lopressor)
    • Nadolol (Corgord)
  3. Angiotensin-Converting Enzyme Inhibitors. Angiotensin-converting enzyme inhibitors or ACE inhibitors, are another type of blood pressure medication. ACE inhibitors, such as those listed below, can lead to telogen effluvium as well:
    • Captopril (Capoten)
    • Enalapril (Vasotec)
    • Lisinopril (Zestril, Prinivil)
  4. Vitamin-A. When taken in large doses, vitamin-A may lead to telogen effluvium. The acne medication isotretinoin (Accutane) is derived from vitamin-A.
  5. Gout medications. Allopurinol, a medication used to treat a form of arthritis known as gout, can also lead to telogen effluvium. Brand names include Lopurin and Zyloprim.
  6. Female hormones. Taking female hormones can trigger hair loss. Oral contraceptives (birth control pills) and hormone replacement therapy can lead to hormonal changes that may cause your hair to fall out. Hormonal medications that have been known to cause telogen effluvium and female pattern baldness include birth control pills and too much estrogen; sometimes it is progesterone. But, since most women have an over production of estrogen, it is seldom too much progesterone. Testing by a hair specialist is your best option.
  7. Male hormones. Male hormones can also trigger hair loss. Men who take testosterone or anabolic steroids may experience male pattern balding.
  8. Antidepressants. Certain medications used to treat depression and anxiety also cause telogen effluvium, including:
    • Amitriptyline (Elavil, Endep)
    • Amoxapine (Asendin)
    • Clomipramine (Anafranil)
    • Desipramine (Norpramin, Pertofrane)hairloss-pic-4
    • Doxepin (Adapin, Sinequan)
    • Fluoxetine hydrochloride (Prozac)
    • Haloperidol (Haldol)
    • Imipramine (Janimine, Tofranil, Tofranil PM)
    • Nortriptyline (Pamelor, Aventyl)
    • Paroxetine (Paxil)
    • Protriptyline hydrochloride (Vivactil)
    • Sertraline hydrochloride (Zoloft)
    • Trimipramine (Surmontil)
  9. Anticonvulsants. Anticonvulsants, or anti-seizure medications, can also lead to diffuse hair loss. These medications include trimethadione (Tridione) and valproic acid (Depakote).

Other medications that might have an effect include methotrexate (for rheumatic conditions), lithium (for bi-polar disorder) and some nonsteroidal, anti-inflammatory drugs. If you are taking any of these medications and suspect they may be having an adverse effect on your hair, speak to your doctor about lowering your dosage or switching to another type of medication.

If you are experiencing any type of hair loss and do not know why, visit your local Trichologist, Certified Hair Loss Specialist or your Dermatologist to get to the root of the problem.  Once the root cause has been identified, it is much easier to treat hair loss.

leolaAbout the Author: Leola Anifowoshe is a Certified Trichologist (Hair Loss Specialist) and CEO of Solutions Hair Restoration and Wellness Center in Stafford, Texas. She is also co-owner and creator of the Nzuri Hair care and Wellness Products available at HEB beauty department and Amazon.com.  Solutions offers free consultations.  Call 832-886-4653 to schedule an appointment.

www.TexasHairLossClinic.com and www.HairVitaminStore.com

Is Your Medication Causing Hair Loss?